ISSN 1997-7670 (Print)
ISSN 2541-8785 (Online)

List of issues > Series «Mathematics». 2022. Vol 42

Optimal Behavior of Agents in a Piecewise Linear Taxation Environment

Tikhon V. Bogachev1

1Higher School of Economics, Moscow, Russian Federation

We study analytical properties of the optimal income taxation model. In this model we consider the maximization of utility of an agent of the given type. The real meaning of the utility is the net profit of the legal entity. The mathematical consideration of the taxation optimization uses methods of probability theory, functional analysis and optimal control. The totality of all agents in the economy is represented by the probability space of their types. Optimal income taxation differs from commodity taxation, another branch of the optimal tax theory. Actual taxes are commonly linear or segmented, which naturally suggests us to consider such cases in this research. To be more precise, we describe the general piecewise linear taxation model with increasing linear coefficients. The latter is necessary for the tax function to be convex. An explicit description of optimal functioning of agents depending on their types is obtained. In particular, we consider optimal labour effort and optimal utility
About the Authors
Tikhon V. Bogachev, Higher School of Economics, Moscow, 101000, Russian Federation, tbogachev@hse.ru
For citation
Bogachev T. V. Optimal Behavior of Agents in a Piecewise Linear Taxation Environment. The Bulletin of Irkutsk State University. Series Mathematics, 2022, vol. 42, pp. 17–26. https://doi.org/10.26516/1997-7670.2022.42.17
optimal income taxation, taxation theory, piecewise linear optimization, mathematical economics
49K21, 49N99
  1. Apps P., Long Ngo Van, Rees R. Optimal piecewise linear income taxation. Journal of Public Economic Theory, 2014, vol. 16, no. 4, pp. 523–545. https://doi.org/10.1111/jpet.12070
  2. Atkinson A.B., Stiglitz J.E. The design of tax structure: Direct versus indirect taxation. Journal of Public Economics, 1976, vol. 6, no. 1-2, pp. 55–75. https://doi.org/10.1016/0047-2727(76)90041-4
  3. Bogachev T.V., Popova S.N. On optimization of tax functions. Mathematical Notes,2021, vol. 109, no. 2, pp. 170–179. https://doi.org/10.1134/S000143462101020X
  4. Bogachev V.I., Malofeev I.I. Nonlinear Kantorovich problems depending on a parameter. The Bulletin of Irkutsk State University. Series Mathematics, 2022, vol. 41, pp.96–106. https://doi.org/10.26516/1997-7670.2022.41.96
  5. Braess D. Uber ein Paradoxon aus der Verkehrsplanung. Unternehmensforschung, 1968, vol. 12, pp. 258–268. English translation: On a paradox of traffic planning. Transportation Science, 2005, vol. 39, no. 4, pp. 446–450. https://doi.org/10.1287/trsc.1050.0127
  6. Kameda H., Altman E., Pourtallier O., Li J., Hosokawa Y. Braess-like paradoxes in distributed computer systems. IEEE Transactions on Automatic Control, 2000, vol.45, no. 9, pp. 1687–1691. https://doi.org/10.1109/9.880619
  7. Mirrlees J.A. An exploration in the theory of optimum income taxation. Review of Economic Studies, 1971, vol. 38, no. 2, pp. 175–208. https://doi.org/10.2307/2296779
  8. Mirrlees J.A. The theory of optimal taxation. Handbook of Mathematical Economics,1986, vol. 3 (ed. by K.J. Arrow and M.D. Intriligator), Chapter 24, pp. 1197–1249. https://doi.org/10.1016/S1573-4382(86)03006-0
  9. Sachs D., Tsyvinski A., Werquin N. Nonlinear tax incidence and optimal taxation in general equilibrium. Econometrica, 2020, vol. 88, no. 2, pp. 469–493. https://doi.org/10.3982/ECTA14681
  10. Steinerberger S., Tsyvinski A. Tax mechanisms and gradient flows. https://doi.org/10.48550/arXiv.1904.13276arXiv:1904.13276v1

Full text (english)